Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2008
Flash Flood Warning 81, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 15, 2008, 12:39 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2008, 12:39 PM CDT (17:39 UTC)
- Expired
- Oct 15, 2008, 4:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 151739
FFWSJU
VIC010-152145-
/O.NEW.TJSJ.FF.W.0081.081015T1739Z-081015T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
139 PM AST WED OCT 15 2008
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING COUNTY
IN THE U.S. VIRGIN ISLANDS
SAINT CROIX
* UNTIL 5:45 PM AST
* AT 1:35 PM AST...THE PUBLIC REPORTED FLASH FLOODING FROM FREQUENT
RAINBANDS PASSING OVER THE ISLAND DURING THE PAST 90 MINUTES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ROADS
AND LANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 1766 6465 1764 6491 1768 6493 1781 6490
1783 6472 1780 6470 1778 6456 1772 6456
$$
SS1 follow-up statement
000
WGCA72 TJSJ 151947
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
347 PM AST WED OCT 15 2008
VIC010-152145-
/O.CON.TJSJ.FF.W.0081.000000T0000Z-081015T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT CROIX VI-
347 PM AST WED OCT 15 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM AST FOR SAINT
CROIX COUNTY...
AT 347 PM AST...TRAINED WEATHER SPOTTERS REPORTED RAINFALL HAS
WEAKENED CONSIDERABLY OVER THE LAST HOUR...ALLOWING FLOOD WATERS TO
TEMPORARILY RECEDE. HOWEVER...OBSERVATIONS FROM ST CROIX INDICATE
BETWEEN TWO TO FOUR INCHES OF RAIN HAS ALREADY FALLEN. RAINFALL WILL
BE LIGHT OVER THE NEXT FEW HOURS...THEN BECOMING EXTREMELY HEAVY IN
BANDS EARLY THIS EVENING INTO THE OVERNIGHT AS THE CENTER OF
HURRICANE OMAR PASSES OVERHEAD. THIS WILL LEAD TO EXTREMELY RAPID
FLASH FLOODING OF GUTS AND LOW LYING AREAS.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
JUAN.
LAT...LON 1766 6465 1764 6491 1768 6493 1781 6490
1783 6472 1780 6470 1778 6456 1772 6456
$$
RAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 11:47 AM CDT, 52 minutes earlier.
Area forecast discussion, Oct 15, 11:47 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1247 PM AST WED OCT 15 2008
.UPDATE...HURRICANE OMAR CONTINUES TO INTENSIFY LATE THIS MORNING
AS IT MOVES NORTHEASTWARD ACROSS THE LOCAL CARIBBEAN WATERS. THIS
SYSTEM IS LIKELY TO BECOME A CAT 2 HURRICANE LATER THIS
AFTERNOON/EARLY EVENING.
A HURRICANE WARNING IS IN EFFECT FOR THE U.S. VIRGIN ISLANDS AND THE
ISLANDS OF VIEQUES AND CULEBRA...WHILE A HURRICANE WATCH AND
A TROPICAL STORM WARNING REMAIN IN EFFECT FOR PUERTO RICO.
AT 1100 AM AST...THE CENTER OF HURRICANE OMAR WAS LOCATED BY
SATELLITE AND NOAA DOPPLER WEATHER RADAR TO BE NEAR LATITUDE 15.2
NORTH...LONGITUDE 67.2 WEST OR ABOUT 235 MILES...SOUTHWEST OF ST.
CROIX AND ABOUT 235 MILES...SOUTH-SOUTHWEST OF SAN JUAN PUERTO
RICO.
OMAR IS MOVING TOWARD THE NORTHEAST NEAR 9 MPH...AND THIS MOTION
IS EXPECTED TO CONTINUE WITH A GRADUAL INCREASE IN FORWARD SPEED
OVER THE NEXT DAY OR TWO. ON THIS TRACK...OMAR IS FORECAST TO MOVE
THROUGH THE NORTHERN LEEWARD ISLANDS LATE TONIGHT AND EARLY
THURSDAY.
MAXIMUM SUSTAINED WINDS ARE NEAR 85 MPH...140 KM/HR...WITH HIGHER
GUSTS. OMAR IS A CATEGORY ONE HURRICANE ON THE SAFFIR-SIMPSON
SCALE. ADDITIONAL STRENGTHENING IS FORECAST DURING THE NEXT 24
HOURS...AND OMAR SHOULD BE A CATEGORY 2 HURRICANE BY THE TIME IT
REACHES THE NORTHERN LEEWARD ISLANDS. ALSO...STRONGER WINDS...
ESPECIALLY IN GUSTS...ARE LIKELY OVER ELEVATED TERRAIN.
RAINFALL AMOUNTS OF 5 TO 10 INCHES...WITH MAXIMUM AMOUNTS UP TO
20 INCHES...WILL BE POSSIBLE ACROSS PUERTO RICO AND THE VIRGIN
ISLANDS. THESE RAINS COULD PRODUCE LIFE-THREATENING FLASH FLOODS
AND MUD SLIDES.
FOR FURTHER INFORMATION ON OMAR...LOOK UP THE LATEST HURRICANE
LOCAL STATEMENT. ALSO...LOOK AT THE FOLLOWING WEBSITE
HTTP://WWW.SRH.NOAA.GOV/SJU/EVENTS/2008/TROPICAL/OMAR/INDEX.PHP
&&
.PREV DISCUSSION... /ISSUED 641 AM AST WED OCT 15 2008/
SYNOPSIS...AT 5AM AST AN UPPER LEVEL LOW WAS GUIDING HURRICANE
OMAR...WHICH WAS AT 14.6 NORTH 67.7 WEST IS MOVING SLOWLY
NORTHEAST. FURTHER DETAILS OF THE FORECAST CAN BE FOUND IN THE
HURRICANE LOCAL STATEMENT.
DISCUSSION...PEAK WINDS OF 49 MPH WERE NOTED AS IT APPROACHED
BUOY NUMBER 42059 SOUTH OF PUERTO RICO. CURRENTLY THE TRACK HAS
BEEN RELATIVELY STABLE AND IT IS EXPECTED TO PASS OVER SAINT CROIX
AROUND MIDNIGHT AND THE NORTHERN VIRGIN ISLANDS A FEW HOURS LATER
AS IT ACCELERATES TOWARD THE WESTERN ATLANTIC. CURRENTLY THE MAIN
STEERING COMPONENT APPEARS TO BE THE UPPER LEVEL LOW WHICH IS
EXPECTED TO PULL RAPIDLY TO THE NORTHEAST LATE ON THURSDAY. THAT
LOW EXTENDS SOUTHWEST FROM ITS POSITION NEAR 32 NORTH 61 WEST. DUE
TO OMARS SLOW MOVEMENT EFFECTS OVER PUERTO RICO AND SAINT CROIX
ARE NOT EXPECTED UNTIL AFTER NOON...BUT WEATHER WILL DETERIORATE
QUICKLY AFTERWARD...MAINLY ON SAINT CROIX. ON ITS CURRENT TRACK
ONLY STORM FORCE GUSTS ARE EXPECTED ON THE PUERTO RICAN
MAINLAND...BUT THERE COULD BE COPIOUS RAINFALL TONIGHT. WEATHER
SHOULD IMPROVE AFTER THURSDAY AND OVER THE WEEKEND.
AVIATION...EXPECT MAINLY VFR CONDITIONS ACROSS
TJSJ...TJPS...TJMZ...AND TJBQ DURING THE MORNING HOURS. LIGHT TO
MODERATED SHOWERS WILL CONTINUE TO AFFECT TISX...TKPK...AND TJPS
UNTIL AT LEAST 16Z. CONDITIONS WILL DETERIORATE FROM SOUTH TO NORTH
BEGINNING AROUND NOON TODAY OVER TISX...TIST...TKPK...AND TNCM.
EXPECT MVFR CEILINGS AND VSBYS INITIALLY...BECOMING IFR AT TIMES AS
CONVECTION FROM OUTER BANDS OF HURRICANE OMAR AFFECTS THE LOCAL
REGION.
MARINE...SEAS OF 14 FEET HAVE ALREADY BEEN NOTED AT THE CARIBBEAN
BUOY AND THESE WILL LIKELY INCREASE AND RISE JUST AHEAD OF
HURRICANE OMAR.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 85 75 86 76 / 90 90 90 40
STT 83 74 83 75 / 90 90 90 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HURRICANE WATCH FOR CENTRAL INTERIOR-EASTERN INTERIOR-MAYAGUEZ
AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-PONCE AND
VICINITY-SAN JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-WESTERN
INTERIOR.
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CENTRAL INTERIOR-
CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.
TROPICAL STORM WARNING FOR CENTRAL INTERIOR-EASTERN INTERIOR-
MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-
PONCE AND VICINITY-SAN JUAN AND VICINITY-SOUTHEAST-
SOUTHWEST-WESTERN INTERIOR.
HURRICANE WARNING FOR CULEBRA-VIEQUES.
VI...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ST CROIX-ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
HURRICANE WARNING FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT
ISLANDS.
&&
70/17Hazardous weather outlook, Oct 15, 7:33 AM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN...DELAYED ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 833 AM AST WED OCT 15 2008 AMZ710>745-PRZ001>013-161245- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 833 AM AST WED OCT 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT BANDS OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS ASSOCIATED WITH THE OUTER FRINGES OF HURRICANE OMAR...WILL CONTINUE TO MOVE NORTH ACROSS PUERTO RICO TODAY...WITH MORE FREQUENT BANDS THEN SPREADING OVER THE AREA LATE TONIGHT AND TOMORROW. PERIODS OF VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ACCOMPANY THESE SHOWERS AND THUNDERSTORMS. RESIDENTS...VISITORS AND MOTORISTS CAN THEREFORE EXPECT AREAS OF MODERATE TO HEAVY RAINFALL. DUE TO ALREADY SATURATED SOILS ACROSS MUCH OF THE WATCH AREA...ANY ADDITIONAL HEAVY RAINFALL WILL LIKELY RESULT IN RAPID RIVER RISES AND FLASH FLOODING...ALONG WITH MUDSLIDES AND DEBRIS FLOW. A FLASH FLOOD WATCH AND A TROPICAL STORM WARNING REMAINS IN EFFECT FOR ALL OF PUERTO RICO. ALSO...A HURRICANE WATCH IS IN EFFECT FOR ALL OF PUERTO RICO...AND A HURRICANE WARNING IS IN EFFECT FOR VIEQUES AND CULEBRA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HURRICANE OMAR WILL PASS THURSDAY CLOSE TO THE LOCAL AREA...AND WILL EXIT THE LOCA AREA LATE THURSDAY AND EARLY FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE EXPECTED ASSOCIATED WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THE END OF THE WEEK. AMZ715-725-VIZ001-002-161245- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 833 AM AST WED OCT 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT BANDS OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS ASSOCIATED WITH THE OUTER FRINGES OF HURRICANE OMAR...WILL CONTINUE TO MOVE NORTH ACROSS PUERTO RICO TODAY...WITH MORE FREQUENT BANDS THEN SPREADING OVER THE AREA LATE TONIGHT AND TOMORROW. PERIODS OF VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ACCOMPANY THESE SHOWERS AND THUNDERSTORMS. RESIDENTS...VISITORS AND MOTORISTS CAN THEREFORE EXPECT AREAS OF MODERATE TO HEAVY RAINFALL. DUE TO ALREADY SATURATED SOILS ACROSS MUCH OF THE WATCH AREA...ANY ADDITIONAL HEAVY RAINFALL WILL LIKELY RESULT IN RAPID RIVER RISES AND FLASH FLOODING...ALONG WITH MUDSLIDES AND DEBRIS FLOW. A FLASH FLOOD WATCH AND A TROPICAL STORM WARNING REMAINS IN EFFECT FOR ALL OF PUERTO RICO. ALSO...A HURRICANE WATCH IS IN EFFECT FOR ALL OF PUERTO RICO...AND A HURRICANE WARNING IS IN EFFECT FOR VIEQUES AND CULEBRA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HURRICANE OMAR WILL PASS THURSDAY CLOSE TO THE LOCAL AREA...AND WILL EXIT THE LOCA AREA LATE THURSDAY AND EARLY FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE EXPECTED ASSOCIATED WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THE END OF THE WEEK.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 2:02 AM CDT | Hurricane Warning | JSJ | 27 hr | |
| Oct 15, 4:40 PM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Oct 15, 5:53 PM CDT | Coastal Flood Warning | JSJ | 13 hr |
Nearby
Flash Flood Warnings in U.S. Virgin Islands, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.